Pennsylvania, 2008

Hail and Damaging Winds in Pennsylvania, August 10, 2008

August 10, 2008 · NWS CTP · 14 events in 5 counties and zones

Severe thunderstorms produced large hail and isolated wind damage across portions of the Lower Susquehanna Valley during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Severe thunderstorms produced large hail and isolated wind damage across portions of the Lower Susquehanna Valley during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 10, 11:00 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 10, 11:00 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1200 PM EDT SUN AUG 10 2008

.SYNOPSIS...
A STRONG JET STREAM ALOFT...WILL SLIDE TO THE SOUTH OF A POTENT
UPPER LOW THAT IS FORECAST TO MOVE EAST ACROSS PENNSYLVANIA LATE
TONIGHT. PRECEDING THIS UPPER LOW WILL BE NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING AT LEAST SMALL HAIL.
THE PRECIPITATION WILL LINGER MONDAY...MAINLY ACROSS THE
SUSQUEHANNA RIVER VALLEY AND POINTS TO THE EAST. MAINLY DRY WEATHER
WITH TEMPERATURES ABOUT 5 DEGREES BELOW NORMAL WILL FOLLOW FOR
MONDAY NIGHT THROUGH THE MIDWEEK PERIOD AS AN AREA OF HIGH
PRESSURE OVER THE MIDWEST BUILDS TOWARD THE REGION. TEMPERATURES
WILL MODERATE BACK TO NEAR NORMAL FOR THURSDAY THROUGH SATURDAY
WITH JUST A CHANCE FOR AN AFTERNOON SHOWER OR THUNDERSTORM.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE NOSE/OR LEFT EXIT REGION OF A POTENT UPPER LEVEL JET (90-95
KTS) WILL BE DIVING SE ACROSS THE CENTRAL APPALACHIANS AND TWD THE
MID ATLANTIC TODAY. A WEAKER JET SEGMENT ALOFT WILL SLIDE ACROSS
NRN PENN TODAY AND REACH THE HUDSON RIVER VALLEY THIS EVENING.

CENTRAL PA RELATIVELY PCPN FREE FOR THE TIME BEING...SAVE FOR AN
ISOLATED SHOWER OR TWO...AS MAIN ACTIVITY HAS MOVED EAST INTO NJ
AND NY. EXPECT ADDITIONAL ACTIVITY TO DEVELOP THIS AFTN AND
CONTINUE INTO THE EVENING HOURS AS UPPER LOW/LEADING EDGE OF COOL
POOL ALOFT WILL MOVE OVER THE REGION. SIG STCU DECK FORMING OVER
NWRN TWO THIRDS OF CWA IN NW FLOW/UNDER COOL TEMPS ALOFT. SEVERE
THREAT CONTINUES THIS AFTN...WITH HAIL AND DAMAGING WINDS PRIMARILY
THREATS...MAINLY OVER EASTERN THIRD OF CWA WHERE MOST SUN/BEST
HEATING OCCUR.

SHORT TERM OPERATIONAL MODELS AND SREF MEAN THERMAL AND KINEMATIC
FIELDS CONTINUE TO POINT TWD AN ACTIVE WEATHER DAY ACROSS CENTRAL
PENN AND THE SUSQ VALLEY.

THE HIGHEST PRECIPITABLE WATER OF OVER AN INCH WILL OCCUR ACROSS
THE SUSQ VALLEY AND LOCATIONS TO THE EAST TODAY. THIS MOISTURE
WILL COMBINE WITH STRONG ISENTROPIC LIFT AND RELATIVELY HIGH CAPE
(FOR THIS TYPE OF COOLER AIRMASS) TO PRODUCE NUMEROUS SHOWERS
AND SCATTERED TSRA.

NAM AND SREF MEAN INDICATES A RATHER COMPACT AREA OF ENHANCED
LLVL INSTABILITY DEVELOPING ACROSS THE CENTRAL MTNS (JUST E OR SE
OF KUNV) IN THE 15-18Z PERIOD...BEFORE BLOSSOMING INTO A LARGER
CHANNEL OF MIXED LAYER (SFC-500M) CAPE EXCEEDING 1500 J/KG NEAR
AND TO THE EAST OF THE SUSQ VALLEY FOR THIS AFTERNOON. CLOSER
EXAMINATION OF THE SOUNDINGS FROM NEAR KUNV...TO KIPT AND KMDT
INDICATES THAT AROUND 40 PERCENT OF THE CAPE WILL EXIST ABOVE THE
-20 LEVEL WHICH MEANS AT LEAST PEA TO 1/2 INCH DIAMETER HAIL...AND
GUSTY WINDS.

WILL LIKELY SEE SOME HIGHLY ELEVATED REFLECTIVITY CORES OF 60-70 DBZ
(AOA 20 KFT...AND ASSOCIATED WITH ISOLATED OCCURRENCE OF PENNY TO
QUARTER SIZE HAIL) BASED ON THE THE ABOVE NOTED VERTICAL CAPE
DISTRIBUTION AND MDT TO STRONG 850-700 HPA UVVEL BENEATH A REGION OF
STRONG UPPER DIVERGENCE.

SPC HAS STRAYED VERY LITTLE FROM THEIR SLIGHT RISK TARGET AREA
(ACROSS ABOUT THE ERN THIRD OF PENN) COMPARED TO 24 HOURS AGO.
THIS LOOKS REASONABLE...AND HAVE INCLUDED ENHANCED WORDING TO THE
ZFP...FOR THE POTENTIAL SVR THIS AFTERNOON AND EARLY THIS EVENING.
LARGE HAIL AND LOCALIZED STRONG...TO POSSIBLY DAMAGING WIND GUSTS
WILL BE THE MAIN SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY
THIS EVENING. OCCASIONAL SUPERCELL STRUCTURE TO THE STORMS...AND AN
ISOLATED TORNADO IS NOT OUT OF THE QUESTION NEAR OR TO THE EAST OF
THE GREATER HARRISBURG AREA WHERE LLVL WIND VEERING IS GREATER
AND THE 0-1KM ENERGY HELICITY INDEX CLIMBS TO NEAR 1 M2/S2.

A SLIGHTLY SLOWER...AND MORE SOUTHERN TRACK TO THE UPPER LOW WILL
MEAN CONTINUED SHOWERS FOR MANY AREAS TONIGHT INTO EARLY MONDAY
BEFORE THE PRECIPITATION BECOME MORE SCATTERED FOR THE AFTERNOON.

24 TO 36 HOUR RAINFALL AMOUNTS NEAR...OR SLIGHTLY HIGHER THAN ONE
INCH WILL BE LIKELY ACROSS THE CENTRAL AND LOWER SUSQ VALLEY AND
MTNS TO THE NORTH AND EAST. WILL HAVE TO CLOSELY MONITOR NRN PENN
FOR THE POTENTIAL OF A MESO-B AREA OF ENHANCED...850-700 HPA
FRONTOGENESIS AND EXCESSIVE RAINFALL OVER 1.5 INCHES LATE TONIGHT
INTO MONDAY.

MAX TEMPS THIS AFTERNOON WILL TOP OUT ABOUT 2-5F SHY OF NORMAL.
THE NRN MTNS OF PENN SHOULD SEE QUITE A COOL (AND MAINLY
CLOUDY/RAINY) DAY WITH TEMPS STRUGGLING TO REACH THE MID TO UPR
60S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
THE WESTERN EDGE OF STEEP 850-500 HPA LAPSE RATES WILL EXIT
SLOWLY EAST FROM THE SUSQ RIVER VALLEY MONDAY. IMPROVING
CONDITIONS ARE LIKELY FOR MOST AREAS DURING THE MID TO LATE
AFTERNOON HOURS AS THE MID/UPR LEVEL POOL OF COLD AIR DRIFTS OFF
THE NEW JERSEY COAST.

MIN TEMPS EARLY MONDAY...AND MAX TEMPS MONDAY AFTERNOON WILL BE
ABOUT 5-6F BELOW NORMAL.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
TROUGH BROADENS BUT REMAINS ACROSS NORTHEAST STATES THROUGH MUCH
OF THE UPCOMING WEEK. TEMPS BEGIN TO MODIFY A BIT TUESDAY INTO
WEDNESDAY AS UPPER-LEVEL FLOW ATTEMPTS TO FLATTEN OUT SOMEWHAT.
HOWEVER...THE TROUGH RE-ESTABLISHES ITSELF WED INTO THURS...WITH
INCR CLDS AND A SLIGHT CHC FOR SHOWERS/TSTORMS.

FORECAST PERIOD ENDS WITH LOWER CONFIDENCE FOR FRI/SAT. GFS AND ECMWF
STILL SPLIT ON SOLUTIONS AND POTENTIAL FOR RAIN DEVELOPMENT IN
EASTERN PA DURING THIS TIME. SO BROUGHT IN LOW POPS FOR FRI/SAT.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
A VERY IMPRESSIVE AND HIGHLY ANOMALOUS MID LVL CYCLONE WILL DIG
SEWD TDY ACROSS THE LWR GRT LKS AND MOVE INTO CENTRAL PA BY 12Z
MON. MEANWHILE AT THE SFC...AN ASSOC CLD FNT WILL SLOWLY TRACK EWD
ACROSS CENTRAL PENN THRU 00Z BEFORE REACHING THE MID ATLC COAST BY
EARLY MON. MVFR CIGS AND OCNL -SHRA SHOULD PERSIST AT BFD AS THE
MID LVL LOW DROPS SWD ACROSS LAKE ERIE. MVFR CIGS AT JST SHOULD
LIFT UP SOME TO LOW END VFR WITHIN A FEW HOURS.

AS XPECTED...EARLY MORNING LIGHT SHRA BEGINNING TO INTENSIFY OVER
ECENTRAL SECTIONS WITH SHRA/TSRA MOVG NEWD FM MUI TO ELM. BLYR
WARMING TDY BLW COLD POCKET ALOFT WILL CONTRIBUTE TO EARLY
CONVECTIVE TRIGGERS. XPECT CUMULUS FIELD TO EXHIBIT RAPID VERTICAL
GROWTH /CB/ BY MID DAY. NMRS INSTABILITY TYPE SHRA/TSRA WILL XPAND
IN CVRG ACROSS THE WCENT TERMINALS BY THE AFTN AS MID LVL LAPSE
RATES CONT TO STEEPEN. LOW FZG LVLS WILL SUPPORT THE THREAT FOR
HAIL WITHIN THE STRONGEST UPDRAFTS. STEEP LLVL LAPSE RATES MAY
ALSO LEAD TO GUSTY WNDS BENEATH COLLAPSING STORMS. FURTHER
EAST...FAVORABLE SHEAR PROFILES SUGGEST POTENTIAL FOR
ORGANIZED/ROTATING STORMS. OUTSIDE OF BFD...KEPT ALL TERMINALS
LOWER-END VFR. BUT XPECT MVFR/IFR CONDS IN TSRA.

WRAP-AROUND MSTR AND BKN-OVC STRATO CU SHOULD ACCOMPANY THE
MID/UPR LOW INTO PA TNT INTO MON. MORE DIURNAL INSTABILITY
SHRA/TSRA PSBL MON PM...ESP ERN SECTIONS. VFR CONDS SHOULD PREVAIL
EARLY NEXT WEEK WITH THE NEXT SYS TO ARRIVE SOMETIME WED/THUR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ONDREJIK/LAMBERT
NEAR TERM...LAMBERT/GARTNER
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...RXR
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 10, 11:52 AM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1252 PM EDT SUN AUG 10 2008

PAZ024>026-033>036-111700-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
1252 PM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST PART OF CENTRAL
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON THROUGH THE
EVENING HOURS. SOME STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010>012-017>019-027-028-037-041-042-045-046-049>053-
056>059-063>066-111700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-JUNIATA-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1252 PM EDT SUN AUG 10 2008

..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT IS EXPECTED TO TRIGGER SCATTERED TO NUMEROUS STRONG
TO SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON INTO TONIGHT.

THE PRIMARY SEVERE WEATHER THREATS INCLUDE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATER THIS AFTERNOON INTO
EARLY TONIGHT.

GARTNER/MARTIN

In the hours before

Special weather statement, Aug 10, 8:08 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 AM EDT SUN AUG 10 2008

PAZ058-101330-
SCHUYLKILL PA-
908 AM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHUYLKILL COUNTY...

AT 906 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MAHANOY
CITY...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR MCADOO AND TAMAQUA AROUND 915 AM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 124 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

FORECASTER: GARTNER/MARTIN
Special weather statement, Aug 10, 11:38 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1238 PM EDT SUN AUG 10 2008

PAZ066-101715-
LANCASTER PA-
1238 PM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LANCASTER COUNTY...

AT 1234 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR NEW
HOLLAND...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TERRE HILL AROUND 1245 PM...ADAMSTOWN AROUND
1255 PM AND CHURCHTOWN AROUND 105 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 283 AND 295...I-70 BETWEEN
MILE MARKERS 283 AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222...ROUTE
322.

FORECASTER: MARTIN
Special weather statement, Aug 10, 11:55 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT SUN AUG 10 2008

PAZ065-066-101800-
LANCASTER PA-YORK PA-
1255 PM EDT SUN AUG 10 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LANCASTER AND
SOUTHEASTERN YORK COUNTIES...

AT 1251 PM EDT...A BAND OF STRONG THUNDERSTORMS WERE ALONG A LINE
FROM SHILLINGTON TO 23 MILES SOUTH OF RED LION...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. PERSONS TRAVELING SHOULD USE CAUTION.

THESE STORMS WILL BE NEAR PARADISE...AND DELTA AROUND 100 PM...
QUARRYVILLE AROUND 110 PM...CHURCHTOWN AROUND 120 PM...BETHEL AROUND
125 PM...GAP AROUND 130 PM AND WAKEFIELD AROUND 135 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 285 AND 295...I-70 BETWEEN
MILE MARKERS 285 AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222...ROUTE 322...STATE ROAD 41.

FORECASTER: MARTIN
Special weather statement, Aug 10, 12:07 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
107 PM EDT SUN AUG 10 2008

PAZ035-036-101800-
FRANKLIN PA-FULTON PA-
107 PM EDT SUN AUG 10 2008

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON AND WEST CENTRAL
FRANKLIN COUNTIES...

AT 103 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST
OF BREEZEWOOD...MOVING NORTHEAST AT 6 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR HARRISSONVILLE AROUND 130 PM...MCCONNELLSBURG
AROUND 140 PM AND FORT LOUDON AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 176 AND 184...I-70 BETWEEN
MILE MARKERS 176 AND 184.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.

FORECASTER: MARTIN

The radar

The Philadelphia radar (KDIX), 142 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Lancaster

When
August 10, 12:10 PM EST
Where
Lancaster County, 0.69 mi S of Terre Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.160, -76.050

Quarter size hail was reported in Terre Hill.

Funnel Cloud, Lancaster

When
August 10, 12:15 PM EST to 12:30 PM EST
Where
Lancaster County, New Holland
Reported by
Broadcast Media
Coordinates
40.100, -76.080

Several funnel cloud reports from the New Holland and Leola areas were received by the WGAL News 8 Storm Team.

Hail, Franklin

When
August 10, 12:50 PM EST
Where
Franklin County, 3.25 mi ESE of Edenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.940, -77.740

Quarter size hail was reported in St. Thomas.

Hail, Franklin

When
August 10, 1:05 PM EST
Where
Franklin County, 0.53 mi E of Chambersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.930, -77.660

Quarter size hail was reported in Chambersburg.

Hail, Franklin

When
August 10, 1:27 PM EST
Where
Franklin County, 0.69 mi N of East Fayetteville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.910, -77.570

Golf ball size hail was reported in Fayetteville.

Hail, Franklin

When
August 10, 1:30 PM EST
Where
Franklin County, 0.87 mi NW of Caledonia Park
Measured
1 in hail
Reported by
Public
Coordinates
39.910, -77.490

Quarter size hail was reported in Caledonia State Park near the intersection of Highway 233 and Route 30.

Hail, Adams

When
August 10, 1:35 PM EST
Where
Adams County, 0.53 mi E of Cashtown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.880, -77.360

Quarter size hail was reported in Cashtown.

Thunderstorm Wind, Adams

When
August 10, 1:35 PM EST
Where
Adams County, 1 mi WNW of Cashtown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.886, -77.387

Thunderstorm winds brought down several large tree limbs in Cashtown.

Hail, Schuylkill

When
August 10, 1:57 PM EST
Where
Schuylkill County, 0.87 mi NW of Glenworth
Measured
0.88 in hail
Reported by
Public
Coordinates
40.680, -76.210

Nickel size hail was reported in Pottsville.

Hail, York

When
August 10, 2:33 PM EST
Where
York County, Dover
Measured
0.75 in hail
Reported by
Public
Coordinates
40.000, -76.850

Penny size hail was reported in Dover.

Hail, York

When
August 10, 2:47 PM EST
Where
York County, 0.87 mi NW of York
Measured
0.88 in hail
Reported by
Public
Coordinates
39.960, -76.730

Nickel size hail was reported in York.

Thunderstorm Wind, York

When
August 10, 3:34 PM EST
Where
York County, 1.27 mi WNW of York Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.880, -76.400

Thunderstorm winds knocked down trees and wires near Pequea.

Hail, Lancaster

When
August 10, 4:07 PM EST
Where
Lancaster County, 0.53 mi E of Quarryville
Measured
1.75 in hail
Reported by
Public
Coordinates
39.900, -76.160

Golf ball size hail was reported in Quarryville.

Hail, Lancaster

When
August 10, 4:15 PM EST
Where
Lancaster County, 0.87 mi NE of Ninepoints
Measured
0.75 in hail
Reported by
Public
Coordinates
39.930, -76.040

Penny size hail was reported a few miles east-northeast of Quarryville near Nine Points.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112309, 112310, 112287, 112288, 112289, 112290, 112291, 112292, 112293, 112294, 112295, 112297, 112296, 112299.